Alert archive / Arizona / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 4, NWS Flagstaff, AZ

July 4, 2011Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 4, 2011, 6:44 PM MST for Yavapai County, Arizona. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2011, 6:44 PM MST (01:44 UTC)
Expired
Jul 4, 2011, 7:15 PM MST
In force
31 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 86 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 6:51 PM MSTTSTM WND GST 64Clarkdale, AZWIND GUST FROM MESONET SITE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 1.7 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2011-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 122 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2011-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
122 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1880 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

668 
WUUS55 KFGZ 050144
SVRFGZ
AZC025-050215-
/O.NEW.KFGZ.SV.W.0004.110705T0144Z-110705T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
644 PM MST MON JUL 4 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA...
  THIS INCLUDES THE CITIES OF...COTTONWOOD-VERDE VILLAGE...
  COTTONWOOD...

* UNTIL 715 PM MST

* AT 635 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  COTTONWOOD...AND MOVING NORTH AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CLARKDALE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM IS ALSO PRODUCING HEAVY RAINFALL. THIS RAINFALL
WILL LEAD TO RAPID RISES ON AREA STREAMS AND CREEKS.

&&

LAT...LON 3487 11223 3494 11199 3473 11193 3468 11209
TIME...MOT...LOC 0144Z 159DEG 10KT 3476 11204

$$
JJ
1 follow-up statement
272 
WWUS55 KFGZ 050209
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
709 PM MST MON JUL 4 2011

AZC025-050216-
/O.EXP.KFGZ.SV.W.0004.000000T0000Z-110705T0215Z/
YAVAPAI AZ-
709 PM MST MON JUL 4 2011

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL YAVAPAI COUNTY
WILL EXPIRE AT 715 PM MST...

THUNDERSTORMS IN THE COTTONWOOD AND CLARKDALE AREA CONTINUE TO 
WEAKEN AND MOVE NORTH OF THE AREA. THE SEVERE THUNDERSTORM WARNING 
WILL EXPIRE AT 715 PM MST. 

LAT...LON 3487 11223 3494 11199 3473 11193 3468 11209
TIME...MOT...LOC 0206Z 159DEG 10KT 3482 11207

$$
JJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:30 PM MST, 3 hours 14 minutes earlier.

Area forecast discussion, Jul 4, 3:30 PM MST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
330 PM MST MON JUL 4 2011

.SYNOPSIS...HIGH PRESSURE OVER THE FOUR CORNERS REGION WILL ALLOW
MONSOON MOISTURE TO CONTINUE MOVING ACROSS ARIZONA WITH SHOWERS AND
THUNDERSTORMS EXPECTED THROUGH THE WORK WEEK.

&&

.DISCUSSION...WEATHER PATTERN WITH FOUR CORNERS HIGH PRESSURE LOOKS
TO SUPPORT DAILY CHANCES FOR SHOWERS AND THUNDERSTORMS THROUGH THIS
WEEK. THIS AFTERNOON...SHOWERS AND THUNDERSTORMS HAVE BEEN MOST
NUMEROUS ACROSS THE MOGOLLON RIM...BUT ARE CURRENTLY SHIFTING INTO
NORTHERN GILA COUNTY AND REMAINING PORTIONS OF COCONINO COUNTY.
STEERING WINDS WITH STORMS HAVE REMAINED LIGHT AND PREDOMINANTLY TO
THE WEST-NORTHWEST.

SIMILAR CONDITIONS ARE FORECAST FOR THE NEXT SEVERAL DAYS...AND WE
ARE KEEPING THE CHANCE FOR PRECIPITATION IN THE FORECAST ACROSS
NORTHERN ARIZONA INTO NEXT WEEKEND.

&&

.AVIATION...FOR THE 00Z PACKAGE...SCT SHRA/TSRA WILL CONTINUE INTO
THE EVENING BEFORE DIMINISHING OVERNIGHT. EXPECT GUSTY WINDS UP TO
40KTS WITH STRONGER STORMS. SCT SHRA/TSRA WILL DEVELOP AGAIN TUESDAY
AROUND 18Z OVER THE HIGHER TERRAIN...SPREADING INTO THE LOWER
ELEVATIONS DURING THE AFTERNOON. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.

&&

.FIRE WEATHER...HIGH PRESSURE NEAR THE FOUR CORNERS REGION WILL
BRING LIGHT WINDS...SEASONABLE DAYTIME TEMPERATURES...AND CONTINUED
DAILY SHOWER AND THUNDERSTORM ACTIVITY.

THURSDAY THROUGH SATURDAY...THE HIGH PRESSURE CENTER NEAR THE FOUR
CORNERS IS EXPECTED TO SHIFT SLOWLY EASTWARD...WHICH MAY BRING A
SLIGHT DRYING TREND BY NEXT WEEKEND. OTHERWISE...EXPECT CHANCES FOR
DAILY SHOWERS AND THUNDERSTORMS TO CONTINUE.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC......................KD
AVIATION/FIRE WEATHER.......DJO

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Jul 4, 10:02 AM MST, 8 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1002 AM MST MON JUL 4 2011

AZZ004>018-037>040-050400-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
1002 AM MST MON JUL 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

EXPECT SHOWERS AND THUNDERSTORMS TO DEVELOP BY MID-DAY ACROSS THE
MOUNTAINS OF EAST-CENTRAL ARIZONA AND SPREAD WESTWARD ALONG THE
MOGOLLON RIM AND EVENTUALLY INTO LOWER ELEVATION LOCATIONS. SMALL
HAIL AND WIND GUSTS TO 50 MPH ARE A THREAT WITH SOME OF THE
STORMS. THE MAIN AREAS OF CONCERN FOR LOCALIZED FLASH FLOODING
WILL BE THE RECENTLY BURNED AREAS IN SOUTHERN APACHE AND NAVAJO
COUNTIES...THE LOCUST AND THE WALLOW BURN AREAS...AND THE SCHULTZ
BURN AREA IN COCONINO COUNTY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MOIST SOUTH TO SOUTHEAST FLOW AROUND THE SUBTROPICAL HIGH ACROSS
NEW MEXICO WILL CONTINUE TO FEED MOISTURE INTO THE REGION. THERE
WILL BE A CHANCE OF LATE MORNING THROUGH EARLY EVENING SHOWERS AND
THUNDERSTORMS EACH DAY. THE AREAS OF CONCERN FOR LOCALIZED FLASH
FLOODING WILL BE THE RECENTLY BURNED AREAS IN SOUTHERN APACHE AND
NAVAJO COUNTIES...THE LOCUST AND THE WALLOW BURN AREAS...AND THE
SCHULTZ BURN AREA IN COCONINO COUNTY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 4, 2:47 PM MST, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
247 PM MST MON JUL 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     FLOOD            7 NE FLAGSTAFF          35.26N 111.53W
07/04/2011                   COCONINO           AZ   TRAINED SPOTTER

            FLOODING AND ROCK DEBRIS OVER PAINTBRUSH LANE.

&&

EVENT NUMBER FGZ1100166

DJO
Special weather statement, Jul 4, 4:56 PM MST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
456 PM MST MON JUL 4 2011

AZZ018-050030-
GILA AZ-
456 PM MST MON JUL 4 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA

UNTIL 530 PM MST

AT 450 PM MST...NATIONAL WEATHER SERVICE RADAR INDICATED THAT
THUNDERSTORMS WERE DEVELOPING ALONG HIGHWAY 288 FROM 5 TO 15 MILES
SOUTH OF YOUNG. THESE STORMS WERE MOVING TOWARD THE WEST AROUND 10
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM. IN ADDITION...HEAVY RAINFALL MAY CAUSE
RAPID PONDING OF WATER ON ROADS AND RISING WATER IN AREA WASHES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THIS STORM INTENSIFIES...A WARNING MAY BE NEEDED. STAY TUNED TO
NOAA WEATHER RADIO...LOCAL RADIO OR TV FOR THE LATEST UPDATES.

&&

LAT...LON 3385 11122 3411 11122 3408 11086 3382 11089
TIME...MOT...LOC 2355Z 095DEG 13KT 3392 11099

JJ
Special weather statement, Jul 4, 5:33 PM MST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
533 PM MST MON JUL 4 2011

AZZ018-050115-
GILA AZ-
533 PM MST MON JUL 4 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WEST CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA

UNTIL 615 PM MST

AT 520 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS 15 MILES EAST OF PUNKIN CENTER...MOVING
WEST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM. IN ADDITION...VERY HEAVY RAIN WILL CAUSE
RAPID PONDING OF WATER ON AREA ROADS...AND RISING WATER IN WASHES.

LOCATIONS IMPACTED INCLUDE...
   JAKES CORNER...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING IF POSSIBLE.

&&

LAT...LON 3382 11120 3391 11128 3395 11139 3398 11142
      3402 11145 3406 11144 3398 11102 3380 11105
TIME...MOT...LOC 0030Z 097DEG 20KT 3390 11114

JJ

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 5:33 PM MSTSpecial Weather StatementFGZGila42 min
Jul 4, 5:51 PM MSTSevere Thunderstorm WarningFGZGila24 min
Jul 4, 6:50 PM MSTSevere Thunderstorm WarningFGZYavapai25 min
Jul 4, 7:54 PM MSTFlash Flood WarningFGZApache111 min
Jul 4, 9:49 PM MSTFlash Flood WarningFGZApache56 min
Jul 4, 10:52 PM MSTFlash Flood WarningFGZApache45 min
Jul 5, 1:07 PM MSTAreal Flood AdvisoryFGZYavapai83 min
Jul 5, 3:00 PM MSTAreal Flood AdvisoryFGZYavapai90 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.